MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. ULTRAVERSE 035 PTA BALLOON DILATATION CATHETER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

BARD PERIPHERAL VASCULAR, INC. ULTRAVERSE 035 PTA BALLOON DILATATION CATHETER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number U3575104
Medical Device Problem Code Retraction Problem (1536)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/22/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No hospital/medical records or medical images have been made available to the manufacturer.As the lot number for the device was provided, a review of the device history records is currently being performed.The device has been returned to the manufacturer for evaluation.The investigation of the reported event is currently underway.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that during an angioplasty procedure the pta balloon allegedly got stuck inside the 6fr sheath upon removal from the patient.The health care provider removed the sheath and balloon together as one unit and used a new sheath and balloon to complete the procedure.The patient was reported to be asymptomatic at the conclusion of the procedure.There was no reported patient injury.
 
Additional Manufacturer Narrative
Manufacturing review: the device history records were reviewed with special attention to the raw materials, subassemblies, manufacturing process and quality control testing.This lot met all release criteria.There was nothing found to indicate there was a manufacturing related cause for this event.This is the only complaint reported to date for this lot number and failure mode.Visual/microscopic inspection: the balloon size for this product is printed on the balloon hub of the catheter and identified the returned sample as a 10mm x 40mm balloon.The catheter was returned inserted through the sheath, with the distal tip and approximately 90% of the balloon visibly protruding from the distal end of the sheath.Three kinks were noted approximately 51.6cm, 57.8cm, and 14.9cm distal to the strain relief.However after review of the preliminary pictures, the manner in which the device was packaged for return may have contributed to the kinks.No kinks were reported by the user.Approximately 70.1cm of the device was protruding out of the proximal end of the sheath.Stretching was noted starting 67.3cm from the strain relief, and extending distally for 2.8cm, indicating retraction issues.The device was returned with water still inside the balloon.Functional/performance evaluation: the water was removed with difficulty due to the stretching and as the balloon was stuck in the sheath.Fully deflated, the balloon was still not able to be removed from the sheath.No further functional testing could be completed due to the poor sample condition.Medical records review: medical records were not provided; therefore, a review could not be performed.Image/photo review: images/photos were not provided; therefore, a review could not be performed.Conclusion: the device was returned for evaluation.A visual inspection found the balloon stuck in the returned sheath, with signs of stretching noted to the catheter.Therefore, the investigation is confirmed for retraction issues through the sheath.It should be noted that the device was not returned fully deflated (water was returned in the balloon).However, slight difficulty was encountered while fully deflating the balloon, due to the stretched catheter and stuck balloon in the sheath.Deflation issues cannot be confirmed due to the poor returned sample condition.The balloon was returned partially deflated with water remaining inside, therefore it is possible that the balloon was not fully deflated before the retraction attempt.The current instructions for use states, "do not advance or retract the catheter unless the balloon is fully deflated.If resistance is met during manipulation, determine the cause of the resistance before proceeding." however, as the user did not reported any deflation related issues, the definitive root cause for the retraction difficulty could not be determined based upon available information.Labeling review: the current ifu (instructions for use) states: warnings: when the catheter is exposed to the vascular system, it should be manipulated while under high quality fluoroscopic observation.Do not advance or retract the catheter unless the balloon is fully deflated.If resistance is met during manipulation, determine the cause of the resistance before proceeding.Applying excessive force to the catheter can result in tip or catheter breakage, catheter kink, or balloon separation.Precautions: if resistance is felt during post procedure withdrawal of the catheter through the introducer sheath/guide catheter, determine if contrast is trapped in the balloon with fluoroscopy.If contrast is present, push the balloon out of the introducer sheath/guide catheter and then completely evacuate the contrast before proceeding to withdraw the balloon.If resistance is still felt during post procedure withdrawal of the catheter, it is recommended to remove the balloon catheter and introducer sheath/guide catheter as a single unit.Potential adverse reactions: the complications that may result from a peripheral balloon dilatation procedure include: additional intervention.Use of ultraverse 035 pta dilatation catheter: apply negative pressure to fully evacuate fluid from the balloon.Confirm that the balloon is fully deflated under fluoroscopy and that no contrast is left in the balloon.While maintaining negative pressure and the position of the guidewire, grasp the balloon catheter just outside the introducer sheath/guide catheter and withdraw the deflated dilatation catheter over the wire through the introducer sheath/guide catheter.Use of a gentle counterclockwise motion may be used to help facilitate catheter removal through the introducer sheath/guide catheter.
 
Event or Problem Description

Brand Name
ULTRAVERSE 035 PTA BALLOON DILATATION CATHETER
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key6652558
Report Number2020394-2017-00664
Device Sequence Number19077373
Product Code LIT
UDI-Device Identifier00801741094583
UDI-Public(01)00801741094583(17)200331(10)CMBR0305
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
K142261
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/08/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2020
Device Model NumberU3575104
Device Catalogue NumberU3575104
Device Lot NumberCMBR0305
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/13/2017
Initial Date Received by Manufacturer 05/24/2017
Supplement Date Received by Manufacturer08/24/2017
Initial Report FDA Received Date06/19/2017
Supplement Report FDA Received Date09/08/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age66 YR
Patient Weight104